Colorado, 2009

Hail in Colorado, September 2, 2009

September 2, 2009 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced golfball size hail in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced golfball size hail in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 2, 1:50 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 2, 1:50 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED SEP 2 2009

.SHORT TERM...ISOLATED SHOWERS/T-STORMS GETTING UNDERWAY IN THE HIGH
COUNTRY NOW THAT CONVECTIVE TEMPS HAVE BEEN REACHED. MEANWHILE
TEMPERATURES AT MID-LEVELS HAVE CONTINUED TO COOL ALBEIT SLIGHTLY
DURING THE PAST FEW HRS WHICH HAS FURTHER DESTABILIZE THE ATMOSPHERE
AHEAD OF A WEAK SHORT WAVE PERTURBATION SLIDING DOWN THE EAST FACE
OF THE UPPER RIDGE POSITIONED OVER UTAH. THIS SHORTWAVE TROUGH IS
TETHERED TO THE 500MB LOW SWINGING ACROSS SOUTH DAKOTA AT THIS HOUR.
EAST OF THE MTNS SFC WINDS HAVE REMAINED LIGHT AND GENERALLY FM A
NORTH/NORTHEASTERLY DIRECTION BEHIND A WEAK FRONTAL BNDRY THAT
SLIPPED ACROSS NERN COLORADO EARLIER THIS MORNING. THRU THE DAY SFC
DEWPTS ON THE PLAINS HAVE FALLEN INTO THE LOW/MID 40S WHILE TEMPS
HAVE SLOWLY CLIMBED INTO THE LOWER/MID 80S WITHIN THIS POST-FRONTAL
ENVIRONMENT. EVEN WITH A REDUCTION IN BNDRY LAYER MOISTURE...
MID-LEVEL MOISTURE HAS CONTINUED TO INCREASE AS INDICATED BY THE
RISE IN 0-6KM PRECIPITABLE WATER VALUES. AT DENVER FOR INSTANCE THE
PW VALUE HAS GONE FM 0.50 INCH AT 15Z TO 0.61 INCH AS OF THIS HOUR.
GRANTED THESE VALUES ARE CERTAINLY NOT AS IMPRESSIVE AS THOSE
OBSERVED EARLIER THIS SUMMER...BUT THIS UPWARD TREND PICKED UP BY
THE MODELS WILL BE SOMETHING TO WATCH THE NEXT SEVERAL HOURS. NAM
AND GFS SHOW BNDRY LAYER WINDS SHIFTING TO THE EAST/SOUTHEAST THIS
EVENING WHICH WILL FURTHER ENHANCE LOW LEVEL MOISTURE ON THE PLAINS.
ALTHOUGH WITH SOLAR HEATING SHUTTING OFF EARLIER THIS TIME OF
YEAR... WOULD NOT EXPECT TO SEE MORE THAN 10-30PCT STORM COVERAGE
OVER AND NEAR THE FRONT RANGE THIS EVENING EVEN WITH THE LIFT AND
INSTABILITY PRODUCED BY THE PASSING SHORTWAVE. HOWEVER AS THE SHEAR
PROFILE IMPROVES WITH THE SHIFT TO SELY LOW-LEVEL FLOW...CAN/T RULE
OUT A MARGINALLY SVR T-STORM OR TWO THIS EVENING OVER HIGHER AREAS
OF EASTERN DOUGLAS...ELBERT AND NRN LINCOLN COUNTIES.

AFTER MIDNIGHT SUBSIDENCE SETTLING IN BEHIND THE EXITING SHORTWAVE S
SO SHOULD SEE CLOUDS CLEARING ACROSS THE AREA. HOWEVER COULD SEE
ANOTHER WAVE OF SMOKE FROM WESTERN WILDFIRES MOVING OVER THE AREA
TOWARDS MORNING. SMOKE EVIDENT ON SATELLITE HANGING OVER ERN
NEVADA/UTAH/SRN IDAHO EARLIER TODAY WHEN IT WAS EASIER TO SEE AT LOW
SUN ANGLE.

THURSDAY LOOKS DRIER AND SLIGHTLY COOLER WITH THE MEAN FLOW ALOFT
BECOMING MORE NORTHWESTERLY AS THE UPPER RIDGE BUILDS OVER THE ERN
GREAT BASIN. ANY CHANCE OF SHOWERS/T-STORMS TOMORROW SHOULD BE LOW
AND MAINLY CONFINED TO THE FRONT RANGE...PALMER DVD AND AREAS
IMMEDIATELY UP AGAINST THE FOOTHILLS DURING THE AFTERNOON WITH THE
RE-ESTABLISHMENT OF ANTICYCLONIC UPSLOPE FLOW. WILL STILL HANG ONTO
VERY LOW POPS FARTHER OUT ON THE PLAINS...BUT WOULDN/T COUNT ON
IT.

.LONG TERM...UPPER LEVEL RIDGE WILL BE CENTERED OVER THE GREAT BASIN
AND CENTRAL ROCKIES THROUGH SATURDAY. TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL UNDER THE RIDGE WITH HIGHS IN THE 80S ACROSS THE PLAINS
AND FRONT RANGE. THERE WILL ONLY BE A FEW THUNDERSTORMS EACH
AFTERNOON AND EVENING...WITH MOST OCCURRING OVER THE HIGHER
ELEVATIONS. MOISTURE WILL BE LIMITED THROUGH SATURDAY WITH
PRECIPITABLE WATER VALUES RANGING FROM 0.40 INCHES IN THE MOUNTAINS
TO 0.90 INCHES ACROSS THE PLAINS.

THE RIDGE WILL SHIFT EAST AS AN UPPER LEVEL TROUGH MOVES OVER THE
PACIFIC NORTHWEST. THIS WILL CAUSE FLOW ALOFT TO BECOME
SOUTHWESTERLY. MOISTURE WILL INCREASE SUNDAY TO 0.60 INCHES IN THE
MOUNTAINS TO 1.20 INCHES ACROSS THE PLAINS AND LINGER THROUGH EARLY
NEXT WEEK. THIS WILL LEAD TO AN INCREASE IN SHOWERS AND
THUNDERSTORMS. DIFFICULT TO PIN POINT WHICH DAY OR DAYS WILL HAVE
THE BEST CHANCE FOR PRECIPITATION...THEREFORE WILL BROADBRUSH 20-30
POPS ACROSS THE AREA UNTIL THE TIMING OF SHORT WAVES ARE CLEARER.
THERE ARE SOME TIMING ISSUES WHEN THE UPPER LEVEL TROUGH AND SURFACE
COLD FRONT PASSES TO OUR NORTH TUESDAY-WEDNESDAY. ONCE THE COLD
FRONT PASSES THROUGH TEMPERATURES WILL RETURN TO NEAR NORMAL.

&&

.AVIATION...WEAK UPPER AIR DISTURBANCE PASSING OVER THE NORTHERN
COLORADO MOUNTAINS AS OF 02/2100Z IS FORECAST TO PASS OVER NORTHEAST
COLORADO THIS EVENING. LACK OF MOISTURE WILL LIMIT THE NUMBER AND
STRENGTH OF STORMS PRODUCED BY THIS FEATURE. FROM 23Z TO 03Z THIS
EVENING DENVER AREA AIRPORTS COULD SEE A STRAY THUNDERSTORM OR TWO
MOVE SOUTHEAST ACROSS THE AREA. THE MAIN THREAT FROM THESE HIGH
BASED STORMS WILL BE DOWNDRAFTS AND GUSTY OUTFLOW WINDS...BRIEF
LIGHT TO MODERATE RAIN SHOWERS AND OCCASIONAL LIGHTNING. IN THE
DENVER AREA PUTTING THE CHANCE FOR MEASURABLE PRECIPITATION AT ABOUT
20 PERCENT THIS EVENING. OTHERWISE VFR CONDITIONS CAN BE EXPECTED
THROUGH NOON THURSDAY. ALTHOUGH THE DENVER AREA COULD SE A RETURN TO
HAZY/SMOKEY CONDITIONS TOMORROW MOVING AS THE NEXT WAVE OF WILDFIRE
SMOKE MOVES IN FROM WESTERN COLORADO...UTAH AND SOUTHERN IDAHO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BAKER/MEIER
Hazardous weather outlook, Sep 2, 10:24 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MDT WED SEP 02 2009

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MDT WED SEP 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL FORM IN THE MOUNTAINS BY EARLY
THIS AFTERNOON...THEN SPREAD EAST ONTO THE ADJACENT HIGH PLAINS BY
MID TO LATE THIS AFTERNOON. STRONG SOLAR HEATING AND AN INCREASE IN
LOW LEVEL MOISTURE DUE TO UPSLOPE FLOW WILL FUEL STORM DEVELOPMENT
ON THE PLAINS THROUGH EARLY THIS EVENING. A FEW STORMS ON THE PLAINS
...MAINLY THOSE FORMING SOUTH OF A DENVER TO FORT MORGAN LINE MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60
MPH.

A WEAK UPPER LEVEL WEATHER DISTURBANCE EMBEDDED IN NORTHWESTERLY
FLOW ALOFT IS FORECAST TO PASS OVER THE COLORADO FRONT RANGE BY
EARLY THIS EVENING. CONDITIONS SHOULD QUICKLY IMPROVE BY LATE THIS
EVENING ACROSS THE OUTLOOK WITH THIS DISTURBANCE MOVING EAST OF THE
AREA.

OTHERWISE...HAZY CONDITIONS WILL CONTINUE AT LEAST THROUGH THIS
EVENING AS SMOKE FROM WILDFIRE OUT WEST REMAINS OVER THE OUTLOOK
AREA. VISIBILITIES MAY LOWER TO LESS THAN 5 MILES LATE THIS
AFTERNOON OR EARLY THIS EVENING AS THE NEXT BATCH OF THICK SMOKE NOW
OVER UTAH PASSES OVER THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH SATURDAY...MAINLY OVER THE HIGHER TERRAIN. MOISTURE
WILL INCREASE SUNDAY AND LINGER THROUGH EARLY NEXT WEEK RESULTING IN
A BETTER CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/MEIER

In the hours before

Special weather statement, Sep 2, 3:16 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT WED SEP 2 2009

COZ043-044-022245-
MORGAN COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
416 PM MDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL MORGAN COUNTY
  SOUTH CENTRAL WELD COUNTY

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 4 MILES WEST OF RIVERSIDE RESERVOIR...OR 22 MILES EAST OF
GREELEY...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH AS WELL.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WIGGINS AND
RIVERSIDE RESERVOIR.

LAT...LON 4026 10402 4007 10424 4034 10446 4046 10431
TIME...MOT...LOC 2216Z 323DEG 22KT 4033 10432
Special weather statement, Sep 2, 3:46 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
446 PM MDT WED SEP 2 2009

COZ043-044-022315-
MORGAN COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
446 PM MDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN MORGAN COUNTY
  SOUTH CENTRAL WELD COUNTY

AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
WIGGINS...OR 20 MILES WEST OF FORT MORGAN...MOVING SOUTHEAST AT 20
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WIGGINS AND
HOYT.

LAT...LON 4006 10388 4000 10416 4018 10432 4029 10412
TIME...MOT...LOC 2246Z 325DEG 17KT 4016 10415
Special weather statement, Sep 2, 5:33 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
633 PM MDT WED SEP 2 2009

COZ046-049-030100-
WASHINGTON COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
633 PM MDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN WASHINGTON COUNTY
  NORTH CENTRAL LINCOLN COUNTY

AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...HEAVY RAIN AND
WIND GUSTS TO AROUND 40 MPH.  THIS STORM WAS LOCATED 17 MILES
NORTHWEST OF GENOA...OR 16 MILES NORTH OF LIMON...MOVING SOUTHEAST
AT 35 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO GENOA AND
ARRIBA.

LAT...LON 3925 10323 3925 10365 3952 10371 3966 10352
TIME...MOT...LOC 0033Z 325DEG 32KT 3949 10362

The radar

The Denver radar (KFTG), 105 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
September 2, 6:07 PM MST
Where
Lincoln County, 0.69 mi N of Genoa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.290, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195486.